CDC Provides Interim Guidance, Update on Vaping Illness

No Single Product Linked to All Cases of Lung Disease

September 11, 2019 01:54 pm News Staff

As of Sept. 6, 33 states and one U.S. territory(www.cdc.gov) had reported more than 450 cases of severe lung illnesses possibly associated with use of e-cigarette products (i.e., devices, liquids, refill pods and cartridges) to the CDC. Five related deaths have been confirmed in California, Illinois, Indiana, Minnesota and Oregon, according to the agency.

[patient with oxygen mask in emergency room]

On that date, the CDC hosted a telebriefing(www.cdc.gov) to update media representatives and other stakeholders on its investigation into the illnesses.

The agency also released a pair of Morbidity and Mortality Weekly Reports offering interim guidance on severe pulmonary disease possibly linked to e-cigarette use,(www.cdc.gov) as well as details on a lipoid pneumonia outbreak involving five patients in North Carolina.(www.cdc.gov)  

The CDC launched a multistate investigation into the case reports on Aug. 1 and has worked closely since then with the FDA, states and other public health partners and clinicians to identify the cause of illness.

According to the CDC telebriefing, states have been asked to investigate older cases of this illness that have similar clinical features and report back to the agency this week.

Story Highlights
  • On Sept. 6, the CDC released Morbidity and Mortality Weekly Reports offering interim guidance on severe pulmonary disease possibly linked to e-cigarette use, as well as details on an associated pneumonia outbreak in North Carolina.
  • As of that date, 33 states and one U.S. territory had reported more than 450 cases of lung illnesses potentially associated with use of e-cigarette products to the agency, with five related deaths.
  • As the CDC and FDA collaborate to identify a cause for the widespread illness, the CDC officials recommend that people not use e-cigarettes.

"We are committed to finding out what is making people sick," CDC Director Robert Redfield, M.D., said in an accompanying press release.(www.cdc.gov) "All available information is being carefully analyzed, and these initial findings are helping us narrow the focus of our investigation and get us closer to the answers needed to save lives."

As the CDC and the FDA collaborate to find a cause for the widespread illness, CDC officials recommend that people not use e-cigarettes and say that those who continue to use e-cigarettes should seek medical attention with any health concerns.

Interim Guidance for Family Physicians

In one MMWR, the CDC said preliminary reports from state health department investigations and published case series described clinical features of pulmonary illness associated with e-cigarette use.

According to these reports, the agency said the onset of respiratory symptoms, which may include a nonproductive cough, pleuritic chest pain or shortness of breath, appears to occur several days to several weeks before hospitalization.

Systemic findings may include tachycardia, fever, chills and fatigue; reported gastrointestinal findings, which have preceded respiratory findings in some cases, have included nausea, vomiting, abdominal pain and diarrhea.

Most identified patients have been hospitalized with hypoxemia, which, in some cases, has progressed to acute or subacute respiratory failure. As a result, patients have required respiratory support therapies ranging from supplemental oxygen to endotracheal intubation and mechanical ventilation.

CDC officials also cautioned that although many patients initially were diagnosed with an infection that was treated with antibiotics, their health didn't improve as a result. In one large cohort, however, many patients improved when treated with corticosteroids.

All patients described in the MMWR reports to date have had abnormal radiographic findings, including infiltrates on chest radiograph and ground glass opacities on chest CT, the CDC noted.

A consistent history of e-cigarette use has been reported in all affected patients, with no consistent evidence of an infectious etiology; this has led experts to suspect chemical exposure as the cause.

The type, extent and severity of any chemical-related illness can depend on multiple factors, such as the chemical to which the user was exposed; chemical changes associated with heating, dose, frequency and duration of exposure; product delivery methods; and behaviors and medical conditions of the user, the agency said.

Most patients have reported a history of using e-cigarette products containing cannabinoids such as tetrahydrocannabinol, some have reported using e-cigarette products containing only nicotine, and others have reported using both.

It's important to note that no specific e-cigarette product, substance or additive has been identified as present in all cases, and no single product or substance has been conclusively linked to pulmonary disease in these patients.

In a CDC Clinician Outreach and Communication Activity statement(emergency.cdc.gov) that was updated Aug. 16, the agency provided guidance for physicians, including that they should report all suspected cases of unexplained vaping-associated pulmonary illness to their state and local health departments.

The CDC also created a website(www.cdc.gov) to disseminate up-to-date information, as well as a dedicated email address -- vapingassocillness@cdc.gov -- that clinicians and health officials can use to communicate about this public health emergency.

"Clinicians are encouraged to consider e-cigarette-associated pulmonary disease as one possible etiology in the broad differential diagnosis of patients with pulmonary disease and a history of e-cigarette product use," said the interim guidance MMWR. "Clinicians should evaluate and treat for other possible cases of illness (e.g., infectious, rheumatologic, neoplastic or other) as clinically indicated. They should report possible cases to their local or state health department for further investigation."

If e-cigarette product use is suspected as a possible etiology for a patient's pulmonary disease, a detailed history of the substance(s) used and their source, as well as details about the device utilized should be obtained, as outlined in a related Health Alert Network advisory.(emergency.cdc.gov) In such cases, efforts should be undertaken to determine whether any remaining product, devices or liquids are available for testing.

Agency Support in This Effort

Finally, the FDA said that it's working with the CDC and state partners to share information about e-cigarette exposures, results from FDA testing of product samples and clinical testing results to identify a cause (or causes) of these illnesses.

"The FDA appreciates the continued collaboration between our federal and state public health partners to get to the bottom of these distressing incidents and gather more information about any products or substances used," said Acting FDA Commissioner Ned Sharpless, M.D., in the press release.

"Our laboratory is working closely with our federal and state partners to identify the products or substances that may be causing the illnesses and have received more than 120 samples from the states so far," he added. "The FDA is analyzing these for a broad range of chemicals, but no one substance, including vitamin E acetate, has been identified in all of the samples tested.

"Importantly, identifying any compounds present in the samples will be one piece of the puzzle but won't necessarily answer questions about causality, which makes our ongoing work critical."

Related AAFP News Coverage
CDC: Report Possible Vaping-associated Pulmonary Illness
(8/27/2019)

USPSTF Draft Recommendation
Offer Interventions to Prevent Tobacco Use in Kids, Teens

(7/19/2019)

Academy Lauds Bills Aimed at Curbing Teen Smoking, Vaping
Legislation Would Raise Tobacco Sale Age, Strengthen Regulations

(6/5/2019)

FDA: Some E-cigarette Users Report Having Seizures
Most Reports Involve Teens, Young Adults

(4/9/2019)

More From AAFP
Tobacco and Nicotine Cessation Toolkit

Familydoctor.org: Dangers of Vaping(familydoctor.org)